MAUDE Adverse Event Report: WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNEX(TM) W/LRG ENDPLATE/OPEN 10 DEG/33MM-48MM HEIGHT (TI); SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

WRIGHTS LANE SYNTHES USA PRODUCTS LLC SYNEX(TM) W/LRG ENDPLATE/OPEN 10 DEG/33MM-48MM HEIGHT (TI); SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Model Number 04.807.233
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 05/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device malfunctioned intra-operatively and was not implanted / explanted.The device was received, the investigation could not be completed, and no conclusion could be drawn, as product is entering the complaint system.A device history records review has been requested.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent l3 corpectomy/anterior spinal fusion on (b)(6) 2018.During the procedure, the surgeon over-distracted the expandable synex cage beyond its stopping mechanism and it came apart while implanting it.The surgeon was able to collapse the cage back down and manipulation was required to remove the implant.The surgeon went on to implant a depuy spine device (x-mesh posterior cage - medium 0 degree 40-56mm).The procedure was completed successfully with an approximate ten (10) minute delay.There was no patient consequence reported.This report is for a synex(tm) w/lrg endplate/open 10 deg/33mm-48mm height (ti).This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Additional narrative: part: 04.807.233; lot: l298914; manufacturing site: mezzovico; release to warehouse date: january 30, 2017.The device history record shows this lot of 4 pieces was processed through the normal manufacturing and inspection operations with no rework or nonconformities noted.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process.Review of the device history record showed that there were no issues during the manufacture of this product which would contribute to this complaint condition.Investigation summary: customer quality investigation: the following investigations were performed: functional and damage: appearance not as expected: visual and functional inspection: the returned device was visually and functionally examined and it was observed that the ratchet mechanism was stuck preventing both expansion and distraction of the implant when attempted.No new issues were identified other than the minor worn surfaces that will not affect the device functionality.The complaint condition was not able to be replicated due to post manufacture damage.The complaint description agree with the complaint condition and the complaint condition was confirmed.Dimensional analysis and document/specification review: relevant drawings for synex with large end plate (blue) were reviewed and no design issues were identified.Dimensional analysis was not able to be performed at the features relevant to complaint condition due to stuck condition.Review of the device history record showed that there were no issues during the manufacture of this product, and any subcomponents.This lot met all dimensional, visual and functional criteria at the time of release with no issues documented during the manufacturing process which would contribute to this complaint condition.While no definitive root cause could be determined, it is possible that the device encountered unintended forces during usage could have contributed to this complaint condition.Also in complaint description it was stated that the surgeon used forces than intended during the implant expansion insitu while adjusting the implant in the corpectomy site.Therefore, the unintended use error of providing additional forces than intended could have contributed to given complaint condition.During the investigation, no product design or manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNEX(TM) W/LRG ENDPLATE/OPEN 10 DEG/33MM-48MM HEIGHT (TI)
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
WRIGHTS LANE SYNTHES USA PRODUCTS LLC
1302 wrights lane east
west chester PA 19380
MDR Report Key7610533
Report Number2939274-2018-52523
Device Sequence Number19068918
Product Code MQP
UDI-Device Identifier10705034753089
UDI-Public(01)10705034753089
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K003836
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 05/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number04.807.233
Device Catalogue Number04.807.233
Device Lot NumberL298914
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/31/2018
Initial Date Received by Manufacturer 05/20/2018
Supplement Date Received by Manufacturer07/17/2018
Initial Report FDA Received Date06/18/2018
Supplement Report FDA Received Date07/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient Weight49